16 . November , 2018 - Friday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Corfen-DM

Big Image

Generic Name: chlorpheniramine, dextromethorphan, and phenylephrine (klor feh NEER a meen, dex troe meh THOR fan, and feh nill EH frin)
Brand Names: Alka-Seltzer Plus Cold and Cough, Atuss DM, Atuss DR, Cerose DM, Coldtuss-DR, Corfen-DM, De-Chlor DM, De-Chlor DR, Dex PC, Ed A-Hist DM, Liquituss R-DM, Mintuss DR, Norel DM, P Chlor DM, Poly-Tussin DM, Rondec-DM, Tri-Vent DPC, Trital DM, Tussar DM, Uni-Tuss DM

What is Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine)?

Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Chlorpheniramine, dextromethorphan, and phenylephrine is used to treat sneezing, cough, runny or stuffy nose, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Chlorpheniramine, dextromethorphan, and phenylephrine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine)?

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant. Chlorpheniramine, dextromethorphan, and phenylephrine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of this medication.

What should I discuss with my healthcare provider before taking Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine)?

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Before taking this medication, tell your doctor if you are allergic to chlorpheniramine, dextromethorphan, or phenylephrine, or if you have:

  • kidney disease;
  • liver disease;
  • diabetes;

  • glaucoma;

  • heart disease or high blood pressure;

  • diabetes;

  • a thyroid disorder;

  • a stomach ulcer or a stomach obstruction,

  • emphysema or chronic bronchitis; or

  • an enlarged prostate or urination problems.

If you have any of these conditions, you may not be able to use chlorpheniramine, dextromethorphan, and phenylephrine, or you may need a dosage adjustment or special tests during treatment.

FDA pregnancy category C. This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. Chlorpheniramine, dextromethorphan, and phenylephrine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artificially-sweetened liquid forms of cough-and-cold medications may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine)?

Use this medication exactly as directed on the label or as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor.

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Take this medicine with a full glass of water. If you use the effervescent tablet, drop the tablet in 8 ounces of water and allow it to dissolve completely. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Take this medicine with food or milk if it upsets your stomach.

This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store the medication at room temperature away from moisture and heat.

What happens if I miss a dose?

Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Symptoms of an overdose may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).

What should I avoid while taking Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine)?

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of this medication.

Avoid using other medicines that make you sleepy (such as cold medicine, pain medication, muscle relaxers, and medicine for seizures, depression or anxiety). They can add to sleepiness caused by chlorpheniramine, dextromethorphan, and phenylephrine.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. Antihistamines, decongestants, and cough suppressants are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant.

Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine) side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • fast, pounding, or uneven heartbeat;

  • confusion, hallucinations, unusual thoughts or behavior;

  • severe dizziness, anxiety, restless feeling, or nervousness;

  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);

  • confusion, hallucinations;

  • slow, shallow breathing;

  • urinating less than usual or not at all;

  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Keep taking the medication and talk to your doctor if you have any of these less serious side effects:

  • blurred vision;

  • dry mouth;

  • nausea, stomach pain, constipation;

  • mild loss of appetite, stomach upset;

  • warmth, tingling, or redness under your skin;

  • feeling excited or restless;

  • sleep problems (insomnia);

  • restless or excitability (especially in children);

  • skin rash or itching;

  • dizziness, drowsiness;

  • problems with memory or concentration; or

  • ringing in your ears.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect Corfen-DM (chlorpheniramine, dextromethorphan, and phenylephrine)?

Before taking this medication, tell your doctor if you are using any of the following drugs:

  • an antidepressant;

  • a diuretic (water pill);

  • medication to treat irritable bowel syndrome;

  • celecoxib (Celebrex);

  • cinacalcet (Sensipar);

  • darifenacin (Enablex);

  • imatinib (Gleevec);

  • quinidine (Quinaglute, Quinidex);

  • ranolazine (Ranexa)

  • ritonavir (Norvir);

  • sibutramine (Meridia);

  • terbinafine (Lamisil);

  • medicines to treat high blood pressure;

  • aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others);

  • bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol); or

  • a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others.

There may be other drugs that can affect chlorpheniramine, dextromethorphan, and phenylephrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist has information about chlorpheniramine, dextromethorphan, and phenylephrine written for health professionals that you may read.

What does my medication look like?

Chlorpheniramine, dextromethorphan, and phenylephrine is available over-the-counter under the brand name Cerose DM. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 5.07. Revision Date: 05/11/2007 11:11:38 AM.

Recent Drug Updates at DrugIndexOnline:





Alumina, Calcium Carbonate, and Sodium Bicarbonate Alumina, Calcium Carbonate, and Sodium Bicarbonate
Some commonly used brand names are: In the U.S.— Advanced Formula Di-Gel 29 Alamag 2 Alamag Plus 9 Alenic Alka 15 Alenic Alka Extra Strength 18 Alka-Mints 27 Alkets 27 Alkets Extra Strength 27 Almacone 9 Almacone II 9 AlternaGEL 21 Alu-Cap 25 Aludrox 9 Alu-Tab 25 Amitone 27 Amphojel 25 An more...

Brietal Brietal
Some commonly used brand names are: In the U.S.— Amidate 2 Brevital 6 Diprivan 9 Ethrane 1 Fluothane 3 Forane 4 Ketalar 5 Penthrane 7 Pentothal 10 In Canada— Brietal 6 Diprivan 9 Ethrane 1 Fluothane 3 Forane 4 Ketalar 5 Pentothal 10 Other commonly used names are: Methohexitone an more...

Cytomel Cytomel
Generic Name: Liothyronine Tablets (lye-oh-THYE-roh-neen) Brand Name: CytomelCytomel , used alone or with other medicines, should not be used to treat obesity or for weight loss. Large doses may cause serious or life-threatening situations, particularly when used with other medicines that reduce more...

Dexchlorpheniramine/Pseudoephedrine Suspension Dexchlorpheniramine/Pseudoephedrine Suspension
Generic Name: Dexchlorpheniramine/Pseudoephedrine Suspension (dex-klor-fen-IR-a-meen/soo-doe-e-FED-rin) Brand Name: Duotan PD and Tanafed DPDexchlorpheniramine/Pseudoephedrine Suspension is used for:Relieving congestion, sneezing, runny nose, nasal or throat itching, and itchy or watery eyes ca more...

Ergonovine Ergonovine
Generic Name: Ergonovine (er-goe-NOE-veen) Brand Name: Generic only. No brand available.Ergonovine is used for:Preventing and treating bleeding after delivery of a baby or an abortion. It may also be used for other conditions as determined by your doctor. Ergonovine is a uterine stimulant. It w more...

Medihaler-Epi Medihaler-Epi
Generic Name: epinephrine bitartrate Dosage Form: Inhalation aerosol INDICATIONS For temporary relief of shortness of breath, tightness of chest and wheezing due to bronchial asthma. Eases breathing for asthma patients by reducing spasms of bronchial muscles. For the symptomatic control of bronch more...

Nicardipine Nicardipine
Some commonly used brand names are: In the U.S.— Adalat 8 Adalat CC 8 Calan 10 Calan SR 10 Cardene 7 Cardizem 3 Cardizem CD 3 Cardizem LA 3 Cardizem SR 3 Dilacor-XR 3 DynaCirc 6 Isoptin 10 Isoptin SR 10 Nimotop 9 Norvasc 1 Plendil 4 Procardia 8 Procardia XL 8 Vascor 2 Verelan 10 Verelan P more...

Optimine Optimine
Some commonly used brand names are: In the U.S.— Alavert 14 Allegra 12 Aller-Chlor 4 AllerMax Caplets 10 Aller-med 10 Atarax 13 Banophen 10 Banophen Caplets 10 Benadryl 10 Benadryl Allergy 10 Bromphen 2 Calm X 9 Chlo-Amine 4 Chlorate 4 Chlor-Trimeton 4 Chlor-Trimeton Allergy 4 Chlor-Trime more...